Heroin overdoseAcetomorphine overdose; Diacetylmorphine overdose; Opiate overdose; Opioid overdose
Heroin is an illegal drug that is very addictive. This article discusses heroin overdose. An overdose occurs when someone takes too much of a substance, usually a drug. This can happen by accident or on purpose. A heroin overdose may cause serious, harmful symptoms, or even death.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...
About heroin overdose:
Heroin overdoses have been rising sharply in the United States over the last several years. In 2015, over 13,000 people died of heroin overdoses in the United States. Heroin is sold illegally, so there is no control over the quality or strength of the drug. Also, it is sometimes mixed with other poisonous substances.
Most people who overdose are already addicted, but some people overdose the very first time they try it. Many people who use heroin also abuse prescription pain medicines and other drugs. They may also abuse alcohol. These combinations of substances can be very dangerous. Heroin use in the United States has been growing since 2007.
There has also been a change in demographics of heroin use. It is now believed that addiction to prescription opioid painkillers is the gateway to heroin use for many people. This is because the street price of heroin is often the cheaper than that of prescription opioids.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Heroin is poisonous. Sometimes, the substances heroin is mixed with are also poisonous.
Heroin is made from morphine. Morphine is a strong drug that is found in the seedpods of opium poppy plants. These plants are grown around the world. Legal pain medicines that contain morphine are called opioids. There is no legal medical use for heroin.
Street names for heroin include "junk", "smack", dope, brown sugar, white horse, China white, and "skag".
People use heroin to get high. But if they overdose on it, they get extremely sleepy or may become unconsciousness and stop breathing.
Below are symptoms of a heroin overdose in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Shallow breathing
- Slow and difficult breathing
EYES, EARS, NOSE AND THROAT
- Dry mouth
- Extremely small pupils, sometimes as small as the head of a pin (pinpoint pupils)
- Discolored tongue
HEART AND BLOOD
- Low blood pressure
- Weak pulse
STOMACH AND INNTESTINES
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
In 2014, the U.S. Food and Drug Administration (FDA) approved the use of a medicine called naloxone (brand name Narcan) to reverse the effects of a heroin overdose. This type of medicine is called an antidote. Naloxone is injected under the skin or into a muscle, using an automatic injector. It can be used by emergency medical responders, police, family members, caregivers, and others. It can save lives until medical care is available.
Before Calling Emergency
Have this information ready:
- The person's age, weight, and condition
- How much heroin they took, if known
- When they took it
Your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Blood and urine tests.
- Breathing support, including oxygen tube through the mouth into the throat, and breathing machine.
- Chest x-ray.
- CT scan (advanced imaging) of the brain if head injury is suspected.
- ECG (electrocardiogram, or heart tracing).
- Intravenous fluids (through a vein).
- Medicines to treat symptoms, such as naloxone (see "Home Care" section above), to counteract the effects of the heroin.
- Multiple doses or continuous administration of naxolone. This may be needed because naxolone's effects is short-lived and the depressive effects of the heroin is long-lasting.
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours. Heroin is often mixed with substances called adulterants. These can cause other symptoms and organ damage. A hospital stay may be necessary.
Acute means sudden or severe. Acute symptoms appear, change, or worsen rapidly. It is the opposite of chronic.
If the person's breathing has been affected for a long time, they may breathe fluids into their lungs. This can lead to pneumonia and other lung complications.
Injecting any drug through a needle can cause serious infections. These include abscesses of the brain, lungs, and kidneys, and heart valve infection.
Because heroin is commonly injected into a vein, a heroin user may develop problems related to sharing needles with other users. Sharing needles can lead to hepatitis, HIV infection, and AIDS.
Centers for Disease Control and Prevention website. Injury prevention & control: opioid overdose. www.cdc.gov/drugoverdose/opioids/heroin.html. Updated February 9, 2017. Accessed August 15, 2017.
Levine DP, Brown PD. Infections in injection drug users. In: Bennett JE, Dolin R, Blaser MJ, eds. Mandell, Douglas, and Bennett's Principles and Practice of Infectious Diseases, Updated Edition. 8th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 317.
National Institute on Drug Abuse website. Heroin. www.drugabuse.gov/drugs-abuse/heroin. Updated May 2016. Accessed August 15, 2017.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
National Institute on Drug Abuse website. Overdose death rates. www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates. Updated January 2017. Accessed August 15, 2017.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine: Clinical Essentials. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Review Date: 7/14/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.